Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 22, NWS Elko, NV

November 24, 2019Nye County, Nevada

NWS Elko, NV issued this wind advisory at Nov 24, 2019, 3:30 PM PST for Nye County, Nevada. It took effect at Nov 25, 2019, 8:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2019, 3:30 PM PST (23:30 UTC)
In effect from
Nov 25, 2019, 8:00 AM PST
Expired
Nov 25, 2019, 3:58 PM PST
In force
8 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS75 KLKN 242330
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
330 PM PST Sun Nov 24 2019

NVZ040-251330-
/O.NEW.KLKN.WI.Y.0022.191125T1600Z-191126T0000Z/
Northwestern Nye County-
Including the cities of Tonopah and Round Mountain
330 PM PST Sun Nov 24 2019

...WIND ADVISORY IN EFFECT FROM 8 AM TO 4 PM PST MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected. 

* WHERE...Northwestern Nye County.

* WHEN...From 8 AM to 4 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
3 follow-up statements
331 
WWUS75 KLKN 250954
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
154 AM PST Mon Nov 25 2019

NVZ040-251800-
/O.CON.KLKN.WI.Y.0022.191125T1600Z-191126T0000Z/
Northwestern Nye County-
Including the cities of Tonopah and Round Mountain
154 AM PST Mon Nov 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 4 PM
PST THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts to near 50 mph 
  expected.

* WHERE...Northwestern Nye County.

* WHEN...From 8 AM to 4 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Crosswinds will make driving
  difficult, especially on north to south highways. Blowing dust
  could briefly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
455 
WWUS75 KLKN 252140
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
140 PM PST Mon Nov 25 2019

NVZ040-260000-
/O.CON.KLKN.WI.Y.0022.000000T0000Z-191126T0000Z/
Northwestern Nye County-
Including the cities of Tonopah and Round Mountain
140 PM PST Mon Nov 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts to near 45 mph 
  expected.

* WHERE...Northwestern Nye County.

* WHEN...From 8 AM to 4 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Crosswinds will make driving difficult, especially on north to
  south highways. Blowing dust could briefly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
045 
WWUS75 KLKN 252358
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
358 PM PST Mon Nov 25 2019

NVZ040-260100-
/O.CAN.KLKN.WI.Y.0022.000000T0000Z-191126T0000Z/
Northwestern Nye County-
Including the cities of Tonopah and Round Mountain
358 PM PST Mon Nov 25 2019

...WIND ADVISORY IS CANCELLED...

While winds remain a bit elevated and will continue to be gusty at
times overnight, they no longer are reaching advisory criteria 
and therefore the advisory has been allowed to expire. 

$$
90

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Nov 24, 3:30 PM PST, 0 minutes earlier.

Area forecast discussion, Nov 24, 3:30 PM PST, 0 minutes before
Area Forecast Discussion
National Weather Service Elko NV
330 PM PST Sun Nov 24 2019

.SYNOPSIS...Cooler Monday with gusty northerly winds. Occasional
snow flurries Monday and Tuesday. Travel will be impacted Tuesday
evening through at least Thursday morning due to moderate to
locally heavy snowfall. Lighter snow shower activity lingers
Thursday afternoon through Friday night, with extended travel
impacts possible across central NV.

&&

.SHORT TERM...Tonight through Wednesday. Strong northwesterly flow
is approaching NV this evening. By early Monday morning a cold
front will pass over northern NV, which will pass through central
NV by early Monday evening. Winds will approach advisory criteria
over eastern Elko County Monday morning. Later Monday morning and
through the afternoon hours winds across northwestern Nye County,
including the Tonopah area, are expected to reach low end
advisory levels. A wind advisory is in effect from 8AM to 4PM
Monday with northerly winds of 20 to 30 mph gusting to 45 mph
expected. Along and behind the cold front passage snow levels will
lower to valley floors with light snow showers possible through
Tuesday afternoon. Mountains across Elko County may see a couple
to a few inches of new snow by Tuesday afternoon, otherwise little
to no accumulations are expected.

Shortwave energy embedded in the northwesterly flow aloft begins
to carve out a trough off the Pacific NW coast early Tuesday. By
Tuesday afternoon the trough becomes a closed low centered just
off the southern OR coast. The approaching low pressure center
will back the flow over NV to a zonal direction by Tuesday
afternoon, which becomes southwesterly later Tuesday evening.
Snow shower activity increases Tuesday evening through Wednesday
across northern and central NV as the upper level low to our west
continues to deepen. Models are not in agreement with the timing
and track of the upper level low and as such there are
discrepancies with respect to snow amounts during the mid-week
timeframe. There is however moderate confidence with winter storm
snowfall amounts across much of central NV which will begin
Tuesday night. A Winter Storm Watch has been issued for Northern
Nye, White Pine, and the southern portions of Lander and Eureka
counties which begins at 4am Wednesday where valley locations
currently look to receive between 5 and 10 inches of new snow by
4am Thursday. Lighter snow accumulations of roughly 1 to 6 inches
are expected across northern NV which may require a Winter
Weather Advisory. This will be addressed on Monday along with
likely upgrades to the Winter Storm Watch, at which time
confidence should be higher with respect to snow amounts and
timing.

.LONG TERM...Wednesday night through next Saturday. A significant
winter storm will continue to bring travel impacts to northern and
central Nevada at the start of the long term period. Anomalously
deep 500 mb upper low will be situated across northern California
and southwest Oregon Wednesday night into Thursday. Models have
been consistent in depicting a mesoscale snow band across portions
of northeast Nye and White Pine counties, which could be the focus
for moderate snow. Further north, light snow showers are expected
across the I-80 corridor. Overnight lows will be generally be in
the teens to maybe low 20s at all locations.

Upper low will be wobbling slowly to the east for Thanksgiving.
This will result in snow showers mainly over much of the forecast
area. Accumulations are forecast to remain light with a trace to
two inches possible during the day into the overnight hours, with
the higher amounts favoring the US Highway 50 corridor. Afternoon
highs will be quite chilly and be in the upper 20s to low 30s.
Clouds and light snow showers will continue through the evening
with the upper low transiting northern Nevada. Overnight lows will
be in the single digits to teens.

Cold, northwest flow will be prevalent on Friday with some light
showers possible with limited accumulations. Some breezes are
expected during the day with highs only reaching the mid to upper
20s in many locations. If we clear out Friday night, it would be a
very cold night. Current forecast depicts a relatively cold
solution due to the snowpack and clearing skies with readings in
the single digits to below zero.

Quieter weather can be expected for Saturday with the cold weather
continuing. Highs will be in the mid 20s to low 30s.

&&

.AVIATION...VFR conditions will persist through the early morning
hours tomorrow. However, a weak weather system will move through
from the north, bringing light snow showers and reductions to
CIGS/VSBY. MVFR/locally IFR conditions are possible in the heavier
showers, mainly across KEKO and KELY terminals. Mountains will see
obscurations as well. Winds behind the frontal system will be
strong, especially at KTPH, with sustained winds of 25-30KT and
gusts to 40KT expected.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Tuesday night through late
Wednesday night for Northeastern Nye County-Northwestern Nye
County-Southern Lander County and Southern Eureka County-White
Pine County.

Wind Advisory from 8 AM to 4 PM PST Monday for Northwestern Nye
County.

&&

96/86/86
Hazardous weather outlook, Nov 24, 2:54 PM PST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
254 PM PST Sun Nov 24 2019

NVZ030-031-033>041-252300-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
254 PM PST Sun Nov 24 2019

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Tonight and Monday.

A cold front and weak low pressure system will bring some light
snow showers to portions of northern and central Nevada with
accumulations of a trace to an inch across the region. The best
chances for accumulating snow will be in the Jarbidge wilderness
and northwestern portions of Elko county, where 1 to 4 inches are
possible, especially in the town of Jarbidge.

After the cold frontal passage, northwest winds will become breezy
to locally windy on Monday. Some locations like West Wendover
will see northwest winds of 20 to 30 with gusts to 40 mph. Further
south, Tonopah will see stronger winds of 15 to 30 mph with gusts
to 45 mph. As a result, a wind advisory has been issued for this
area. Please see RNONPWLKN for details.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday.

The weather will be changing for the worse as a significant winter
storm takes shape out in the eastern Pacific. These changes
are expected to begin Tuesday evening through Thursday night as
moderate to locally heavy snowfall impacts northeastern and
central NV. As a result of the unsettled weather, a winter storm
watch has been issued for southern Lander/Eureka, White Pine, and
northern Nye counties for Wednesday. Snow amounts in the valleys
outside of the watch area are expected to be in the one to five
inch range, with five to ten inches possible in the watch area.
The mountain locations will see more than this, as will the passes
and summits on area roadways. This will make for hazardous driving
conditions for the upcoming holiday travel period. Please keep an
eye on the forecast in order to update any travel plans so that
you can arrive at your location safely.

Light snow shower activity lingers Friday into the upcoming
weekend with the potential for well below normal temperatures
Friday night into Saturday morning with most most valley locations
dropping into the single digits, with some of the colder locales
dropping to below zero.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 3:30 PM PSTWinter Storm WatchLKNEureka, Lander, Nye, White Pine22 hr

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.